Google ad
End of ad
left arrow Google ads: down arrow
Independent expert answers
on psychiatry and psychology

Stimulants and Sleeping Problems

Abstract: Psychostimulants for ADHD can give sleeping problems for some people, but paradoxially can help sleep for other people using them.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

Stimulants and Sleeping Problems

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Martin Winkler
First version: 22 Jul 2008.
Latest revision: 22 Jul 2008.

Do psychostimulants cause insomnia or nightmares?

Answer:

Sleeping problems seem to be closely related to ADHD. Many children, adolescents or adults have problems to calm down in the evening and fall asleep or report disturbed sleeping patterns or nightmares.

Psychostimulant medication can cause insomnia in some patients. However there is a significant group of patients that will even benefit from low dose psychostimulant in the afternoon or before bedtime to calm down!

To find out whether the psychostimulant medication is responsible for the sleeping problem you could try to administer the medication earlier and to reduce or avoid medication after 2 pm.

If you administer sustained release medication (e.g. Concerta) with a very long duration you might consider to change the tablet or dose.

Sometimes comedication with sedating antihistamine medication or Clonidine can be helpful.

However, it is important to establish sleeping routines and stick to defined times to go to bed. Try to reduce TV times or too much computer games in the late afternoon or evening because this can be a source of overstimulation of the brain.

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page